Blog

EVALI: EXPLORING THE CAUSES, SYMPTOMS, AND PREVENTION OF VAPING-RELATED LUNG INJURY

Mya Care Blogger 11 Sep 2023
EVALI: EXPLORING THE CAUSES, SYMPTOMS, AND PREVENTION OF VAPING-RELATED LUNG INJURY

The term "e-cigarette or vaping use-associated lung injury" is abbreviated as "EVALI." It is a serious condition that damages the lungs and can cause respiratory failure or mortality. EVALI emerged as a public health crisis in 2019 when thousands of cases and dozens of deaths were reported in the United States. Although the number of cases has declined since then, EVALI remains a potential threat to anyone who uses e-cigarettes or vaping products.

Batteries power the vaping and e-cigarette devices, which heat an e-liquid or vape juice and produce an aerosol that users inhale. The e-liquid may contain nicotine, flavorings, and other additives. Some people use e-cigarettes or vaping devices as an alternative to smoking tobacco, while others use them for recreational purposes.

However, e-cigarettes and vaping devices are not safe and can be devastating to your health. This article highlights the causes, symptoms, diagnosis, and prevention of EVALI and why you should avoid e-cigarettes and vaping products altogether.

Risk Factors and Causes of EVALI

The exact cause of EVALI is still under investigation, but evidence suggests that certain chemicals in e-liquids may be responsible for triggering inflammation and injury in the lungs. 

Vitamin E acetate, a synthetic version of vitamin E that is occasionally added to e-liquids, is one of the leading possibilities. Although vitamin E acetate can be safely consumed or applied to the skin, it can lead to lung damage when heated and inhaled. Other possible causes of EVALI include additives, contaminants, or pollutants in e-liquids, such as metals, pesticides, or bacteria.

There are also certain behaviors and practices that can increase the risk of EVALI, such as:

  • Using e-cigarettes or vaping devices that have been modified
  • Using e-liquids from unofficial or informal sources
  • Mixing different e-liquids together

Symptoms of EVALI

EVALI can cause a variety of symptoms that affect the respiratory system and other parts of the body. Some of the common symptoms of EVALI are:

Some people may experience severe symptoms that require immediate medical attention, such as:

  • Difficulty breathing while resting or with minimal exertion
  • The bluish color of the lips or face
  • Confusion or altered mental status
  • Low blood pressure or shock

Diagnosis of EVALI

There is no specific test for EVALI. Diagnosis relies on a physician’s expertise and is based on a combination of factors, such as history of e-cigarette or vaping use, clinical presentation, physical examination, laboratory tests, and imaging studies.

A complete physical examination will be conducted by your doctor, who will also quiz you regarding your medical background. You can prepare for the appointment by recording details about your e-cigarette or vaping habits, such as:

  • What type of device and e-liquid you use
  • How often and how much you vape
  • When you started
  • Where do you get your e-liquid from
  • What your symptoms are and how long you have had them

In order to look for indications of lung damage, such as hazy patches or opacities, the doctor may also perform a chest X-ray or a CT scan. They might need to do a bronchoalveolar lavage (BAL), which is a treatment that involves inserting a tube into your lungs and collecting fluid samples for examination. They could also need to order blood or urine tests.

Prevention and Treatment of EVALI

Avoiding using e-cigarettes or other vaping devices entirely is the best method to prevent EVALI. There is no safe level of exposure to these products, and they can harm your health in many ways. If you are addicted to nicotine, you can seek help from a doctor to find alternative ways to quit or reduce your use. There are also FDA-approved medications and nicotine replacement therapies (such as patches, gums, or lozenges) that can help you overcome your dependence.

Those with symptoms of EVALI should seek medical attention as soon as possible. Depending on the severity of your illness, treatment options may include: 

  • Antibiotics or Antivirals. These are drugs that fight against bacteria or viruses. They may be used to treat EVALI if there is a viral or bacterial infection in the lungs or elsewhere in the body.
  • Corticosteroids. These help reduce inflammation and swelling in the lungs and other tissues. They may be used to treat EVALI if there is severe lung injury or respiratory distress.
  • Oxygen Therapy. This is a gentle treatment that provides extra oxygen to the lungs through a mask, nasal prongs, or a tube. It is used in EVALI treatment if there are low oxygen levels in the blood or the patient has difficulty breathing.
  • Mechanical Ventilation. This is a treatment that uses a machine that helps to breathe  by mechanically inducing each breath. It is essential for treating EVALI if there is a respiratory failure or an inability to breathe on one’s own.
  • Extracorporeal Membrane Oxygenation. A step up from mechanical ventilation, this treatment uses a machine to take over the function of the lungs and heart. It is beneficial for preventing mortality in those with life-threatening lung or heart failure.

Prognosis

Most people with EVALI recover with proper treatment. It is not certain how long EVALI recovery might take or how long the condition lasts. Reports vary, suggesting that with proper treatment, recovery can take between 1 week to several months.

Some patients may have long-term complications that may be fatal if left untreated. The most prevalent long-term consequences of EVALI are chronic lung diseases, including bronchiolitis obliterans (or popcorn lung), pulmonary fibrosis, and emphysema. All of these can cause permanent scarring and narrowing of the airways, lower lung function, and increase the risk of infections.

Conclusion

EVALI is a serious and potentially fatal lung condition that is caused by using e-cigarettes or vaping products. EVALI can cause a range of symptoms that affect your breathing and may require hospitalization or intensive care. The only way to prevent EVALI is to stop using e-cigarettes or vaping products and to seek help if you are addicted to vaping. Your lung health is a top priority, and you should not compromise it by exposing yourself to harmful chemicals and toxins. Remember, e-cigarettes and vaping products can damage your lungs and be potentially lethal.

To search for the best Pulmonary and Respiratory Medicine healthcare providers in Germany, India, Malaysia, Spain, Thailand, Turkey, the UAE, the UK and The USA, please use the Mya Care Search engine

To search for the best healthcare providers worldwide, please use the Mya Care search engine.

Sources:

  • https://www.lung.org/lung-health-diseases/lung-disease-lookup/evali
  • https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html
  • https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6913849/
  • https://pubmed.ncbi.nlm.nih.gov/31711871/
  • https://www.ncbi.nlm.nih.gov/pmc/articles/PMC9074850/
  • https://www.lung.org/blog/popcorn-lung-risk-ecigs

Disclaimer: Please note that Mya Care does not provide medical advice, diagnosis, or treatment. The information provided is not intended to replace the care or advice of a qualified health care professional. The views expressed are personal views of the author and do not necessarily reflect the opinion of Mya Care. Always consult your doctor for all diagnoses, treatments, and cures for any diseases or conditions, as well as before changing your health care regimen. Do not reproduce, copy, reformat, publish, distribute, upload, post, transmit, transfer in any manner or sell any of the materials in this blog without prior written permission from myacare.com.